8.1.2 Phosphodiesterase (PDE) inhibitor-induced headache

Description:
Headache caused by intake of a phosphodiesterase inhibitor, resolving spontaneously within 72 hours.

Diagnostic criteria:
A. Any headache fulfilling criterion C
B. A single dose of a phosphodiesterase (PDE) inhibitor has been taken
C. Evidence of causation demonstrated by all of the following:

    1. headache has developed within 5 hr of intake of the PDE inhibitor
    2. headache has resolved within 72 hr of onset
    3. headache has at least one of the following four characteristics:

      a) bilateral
      b) mild to moderate intensity
      c) pulsating quality
      d) aggravated by physical activity

D. Not better accounted for by another ICHD-3 diagnosis.

Comment:
Phosphodiesterases (PDEs) are enzymes that break down cGMP and cAMP. The PDE-5 inhibitors, sildenafil and dipyridamole, increase levels of cGMP and/or cAMP. The resultant headache usually has the characteristics of tension-type headache, but in people with 1. Migraine (who should be warned of this side effect) it has the characteristics of 1.1 Migraine without aura.